Apr. 13, 2009 Treatment with the glitazone class of diabetes drugs leads to a "modest" increase in the risk of diabetic macular edema (DME)—a common complication that can lead to vision loss, reports a study in the April issue of the American Journal of Ophthalmology.
Using a database of about 170,000 patients with diabetes, Drs. Donald S. Fong and Richard Contreras of Southern California Permanente Medical Group analyzed the link between glitazones and the development of DME. Diabetic macular edema is a common diabetes complication, with swelling and fluid build-up in the retina leading to progressive visual loss.
The researchers identified 996 patients who were diagnosed with DME during 2006. Overall, patients who took glitazones were 2.6 times more likely to develop DME than patients not taking these drugs. Even after further adjustment for other factors, DME risk remained 60 percent higher for glitazone users.
Previous studies have linked glitazones to problems related to fluid retention and edema (swelling), including heart failure. Fluid retention from heart failure or other diseases can worsen DME. Most of the glitazone users in the study were taking pioglitazone (Actos). Other studies have linked rosiglitazone (Avandia)—the only other approved glitazone drug—to a possible increase in the risk of myocardial infarction.
Although the study is not the first to suggest a link, it provides confirmation in a very large sample of diabetic patients that glitazones are "modestly associated" with DME. Drs. Fong and Contreras concluded, "When treating patients with DME, ophthalmologists should consider the role of the glitazone class of drugs."
"Ocular complications are an overlooked safety issue of systemic drugs,” commented Dr. Thomas J. Liesegang, Editor-in-Chief of AJO, "Safety is as important as the efficacy of a drug. However, long term safety is not currently monitored because the approval process is based on smaller, shorter term clinical trials. Safety necessarily requires monitoring of treatment in larger groups of people over longer periods of time. This monitoring is often neglected and should be required of all therapies."
Other social bookmarking and sharing tools:
Note: Materials may be edited for content and length. For further information, please contact the source cited above.
Note: If no author is given, the source is cited instead.